Vitamins May Not Help HIV Patients

Despite the assumption that vitamins are always beneficial, Harvard School of Public Health researchers asserted in a study released Tuesday that high doses of multivitamins may instead have adverse side effects for HIV patients taking antiretroviral drugs.

High doses rather than standard doses of multivitamin supplements could result in increased levels of an enzyme affecting liver function, commonly an indication of liver damage. After examining the study’s findings, Sheila Isanaka, a research fellow at the School of Public Health involved in the test, recommended that patients taking highly active antiretroviral therapy—called HAART for short—consume only standard levels of vitamins.

While previous studies have concluded that nutritional supplements slow HIV disease progression and improve immune function among patients before they start taking HAART, data from this trial in Tanzania indicate that while on HAART, patients do not benefit from an increased multivitamin regimen.

“The general assumption that nutritional intervention is always beneficial needs to be looked at,” said Wafaie W. Fawzi, the School of Public Health professor who served as the director of the study based in Dar Es Salaam, Tanzania.

The five-year study emerged from a long relationship between HSPH and research institutions in Tanzania. More than 20 trials have been conducted that examine nutritional effects on pregnant women, pre-natal health, and infectious diseases such as HIV. The most recent study included 3,418 HIV-positive patients who had already started antiretroviral therapy.

“We randomly assigned half of the patients to receive high doses of supplements including vitamin B complex, vitamin C, and vitamin E and the other half to receive standard doses at the recommended dietary allowance level,” Isanaka wrote in an email from France. “High-dose supplementation had no effect on several key measures that reveal HIV disease progression—CD4 count, plasma viral load, body mandex, or hemoglobin level concentration.”

The only measurable difference between the two groups was the increased risk of liver damage in those patients on the high-dose nutrition supplement. “Many times we think that nutritional supplements are good,” Fawzi said. “And it’s only through rigorous studies...that one is able to identify whether that is indeed the case.”

Isanaka says further research would need to include a placebo group in patients already taking HAART to ascertain if indeed nutritional supplements slow the progression of HIV at all and to learn which combinations of micronutrients are most beneficial to patients.

Researchers will make the findings of their study available to physicians in both Tanzania and the United States. Fawzi said that the possible adverse effects of high-dose multivitamins in patients taking HAART may influence the dosage decisions of doctors and patients. “[It is] a point to note and be cautious about in the future,” he said.

Tags